Kentucky, 2013

Damaging Wind in Kentucky, May 22, 2013

May 22, 2013 · NWS LMK · 1 event in 1 county or zone

A pre-frontal trough moved across the Lower Ohio Valley on May 22nd. Several broken lines of convection brought gusty showers to central and eastern Kentucky during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A pre-frontal trough moved across the Lower Ohio Valley on May 22nd. Several broken lines of convection brought gusty showers to central and eastern Kentucky during the afternoon hours. One storm became severe across Barren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 22, 1:10 PM CST, 47 minutes earlier.

Area forecast discussion, May 22, 1:10 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT WED MAY 22 2013

.Short Term (Tonight through Thursday night)...
Issued at 310 PM EDT Wed May 22 2013

Deep moisture continues to feed north through the Ohio Valley today,
as the surface cold front extends southward from low pressure over
Wisconsin through Illinois into southeast Missouri. A series of
impulses aloft will round the base of the upper trough and swing NE
through the Ohio Valley through tonight, getting sheared out as they
move through. Extensive mid-level cloud cover has kept us stable,
but showers and a few thunderstorms have blossomed over the last
hour.

Main challenge in the first few hours is severe potential, which is
looking more and more limited due to the failure to destabilize.
Will keep with the likely POP until just before sunset, but it will
be mainly showers and a few garden-variety thunderstorms.

The surface front that will move through tonight is fairly diffuse,
so we still expect decent low-level moisture to remain in place. The
main upper trough will swing through Thursday afternoon, triggering
showers and low-topped thunderstorms. With the cold pool aloft, a
few of the stronger storms over the north and east could drop some
small hail. Will taper POPs from 50 over southeast Indiana and the
Bluegrass to 30 along the Tennessee border.

After a mild and initially muggy night tonight, Thursday will begin
a period of below-normal temps. Highs will reach the lower/mid 70s,
with unseasonably chilly Thursday night mins in the upper 40s on
Thursday night.

.Long Term (Friday - Wednesday)...
Issued at 300 PM EDT Wed May 22 2013

Distinctly cooler air with low dewpoints will build in behind the
departed cold front for Friday and continue into the weekend. Even
with clearing skies, Friday will stay quite cool, with northerly
winds and highs ranging from the middle 60s to right around 70
degrees. Temperatures will slowly moderate to low and mid 70s by
Sunday, as ridging aloft edges back over the Lower Ohio Valley.
Expect lows generally in the low to mid 40s Saturday morning.

By late Saturday, ridging will take hold across the southern Plains,
with northwest flow aloft developing across the Ohio Valley. A warm
front will move northward, with moisture beginning to pool late
Sunday along and north of this boundary. Guidance suggests a
weakening area of showers and perhaps storms approaching the
forecast area from the northwest late Saturday, but believe we will
be too dry in the lower levels for any thing to survive, other than
clouds. So, temperatures Sunday morning should be several degrees
warmer with the added cloud cover closer to dawn. For Sunday, the
warm front is forecast to stretch along a line from northern
Missouri southeastward into Kentucky, and slowly shifting north
during the remainder of the extended forecast period. However, there
remains a lot of model spread with the placement of this boundary,
which makes temperatures and rain chances difficult a forecast.

Still expect isolated to scattered convection to periodically
develop along this boundary and propagate in waves southeastward.
Using an ensemble approach, it appears convection should develop
upstream and propagate southeast into our area late Sunday into
Monday morning, and another round late Monday into Tuesday morning
before rain chances shift north with the warm front.

Heights and temps aloft increase nicely through next week, with warm
southerly surface winds expected as the warm front slides north.
High temperatures ranging from the middle 70s to around 80 degrees
Monday will give way to generally middle 80s by Wednesday.

&&

.Aviation (18Z TAF Issuance)...
Issued at 1245 PM EDT Wed May 22 2013

SW winds are well established over Kentucky, and mixing has picked
up just enough to support gusts near 20 kt at SDF. Speeds increasing
just enough at BWG and LEX, and we expect to see gusts by the valid
time of the TAFs. Mid-level clouds have been the limiting factor in
convection thus far, but we are starting to see some Cu and expect
that will continue to increase with heating.

POPs are quite high but it is still difficult to pin down when and
whether any storms will impact each terminal. At this point, will
carry VCTS from 20Z until 00Z Thursday, with prevailing VFR.
However, once storms do develop an update will likely be required to
get a better handle on actual impacts. If any storms directly affect
any of the airports, conditions will likely drop to MVFR if not IFR,
but only for a brief period.

Storms and winds will diminish this evening, but a VFR ceiling will
remain through the night. Broad frontal wind shift will give us SW
flow through the night, and then due west on Thursday with a VFR
ceiling. Upper-level impulse and associated cold pool aloft will
move ESE through the Ohio Valley on Thursday, and will likely
trigger scattered showers and even a few thunderstorms. However, the
better chances are in SDF and LEX, and will be late enough in the
day to be mainly limited to the 24-30 hour planning period in the
SDF TAF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......RAS
Long Term........MJP
Aviation.........RAS
Hazardous weather outlook, May 22, 1:41 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 PM EDT WED MAY 22 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
341 PM EDT WED MAY 22 2013 /241 PM CDT WED MAY 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON INTO EARLY EVENING. ORGANIZED SEVERE WEATHER IS NOT
EXPECTED...BUT THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY
RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AS AN UPPER LEVEL
DISTURBANCE MOVES THROUGH. BRIEF HEAVY RAINFALL...LOCALIZED
GUSTY WINDS...AND SMALL HAIL WILL BE POSSIBLE IN THE STRONGER
CELLS.

THUNDERSTORMS MAY DROP INTO THE REGION FROM THE NORTHWEST MONDAY
AND AGAIN TUESDAY AS A FEW UPPER-LEVEL DISTURBANCES MOVE ACROSS
THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

RAS/MJP

In the hours before

Special weather statement, May 22, 1:37 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
237 PM CDT WED MAY 22 2013

KYZ062-071-073-074-222005-
ALLEN KY-BARREN KY-EDMONSON KY-WARREN KY-
237 PM CDT WED MAY 22 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF SCOTTSVILLE...AND MOVING
NORTHEAST AT 30 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...HALF INCH
HAIL...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  RAILTON AND HYDRO...
  RED CROSS AND HAYS...
  MERRY OAKS AND BON AYR...
  APPLE GROVE AND STOVALL...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
36 AND 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3691 8638 3722 8614 3718 8605 3716 8605
      3716 8600 3709 8583 3680 8618
TIME...MOT...LOC 1937Z 222DEG 24KT 3693 8619

RJS

The radar

The Nashville radar (KOHX), 101 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barren

When
May 22, 1:57 PM CST
Where
Barren County, 1.26 mi SSW of Glasgow Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.014, -85.960

Local law enforcement reported that a few trees were downed northwest of Glasgow on New Bowling Green Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441409.